In the Midst of a Crisis,
How to Handle a Drug Overdose
Someone you love or are close to passes out. Their lips are turning blue and they are lethargic or non-responsive. You know they struggle with substance abuse and suspect an overdose, but you do not have Narcan.
What do you do? Obviously call an ambulance. However, if you are like many Americans in rural areas, you live far enough away from a hospital that the person could expire before Emergency Medical Technicians can arrive.
We consulted Narconon’s Medical Director and asked him what the average person could do if they found themselves in this situation.
“Clearly this is a terrible situation to find yourself in and is the primary reason everyone should carry Narcan with them, whether they know someone who abuses opiates or not.
“In the event there is no access to Narcan, the first thing to do is to call 911. Then check that the person’s airways are clear and not obstructed. Do this by placing one hand on their forehead and two fingers underneath their jaw and lift their chin while pushing down on their forehead.
“This is important because when an individual overdoses on opioids, they pass away due to depressed breathing.
“After that, the person needs to be stimulated in some way. Splash cold water on them or put them under a cold shower. If you do this ensure you place them in a way in which the water will not obstruct their breathing. Propping them up and then getting them to walk is another good way. Whatever you can do to get them to snap out of it and keep them breathing.
“The sternum rub may also be used; however, I would try other things first as it is a painful stimulus. If you have never heard of it, the sternum rub is where one makes a half fist and firmly presses on the sternum between the nipples and rubs up and down with a fair amount of pressure. Do not push too hard but have enough pressure to elicit a response. A good way to test this is to do it to yourself to see how much pressure is needed.
“Once you get them to pop out of it and they are responsive, do not let them go unconscious again. Even though they may have popped out of it, they are still able to fall back into a state where they have depressed or stopped breathing which can be fatal.
“Even if they pop out of it and they seem to be fine, you must ensure they get medical care as a follow up to ensure they will not have complications later. It is possible for someone who has recently experienced an overdose to fall back into an overdose up to 4 to 6 hours later.
“If you are worried about getting into trouble for calling 911 or taking your friend or loved one to the hospital look up “Good Samaritan” Laws for your area. Forty states and the District of Columbia have laws that protect those responding to an overdose from legal action being taken against them.
“My biggest recommendation is for you to assist any family or friends struggling with addiction, so they actually receive treatment. End the cycle of addiction before something bad happens.
“I hope this advice can help to save at least one person.”